Kansas, 2004

Hail in Kansas, June 20, 2004

June 20, 2004 · NWS GLD · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 1:16 PM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 20, 1:16 PM MST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT SUN JUN 20 2004

.DISCUSSION...WEATHER PATTERN CONTINUES TO CHANGE LITTLE FROM THE
PAST FEW DAYS. FORECAST CHALLENGES ARE CHANCES FOR CONVECTION AND
HOW MUCH PRECIPITATION FALLS OVER OUR AREA TONIGHT ESPECIALLY
ACROSS THE SOUTH. THEN FORECAST CHALLENGES BECOME TEMPERATURES AND
PRECIPITATION CHANCES EACH DAY THROUGH DAY 7.

19Z SURFACE MAP SHOWED A HIGH PRESSURE RIDGE FROM KANSAS EASTWARD
TO OHIO WHILE A STATIONARY FRONTAL BOUNDARY WAS TO OUR SOUTH ACROSS
TEXAS INTO SOUTHERN COLORADO. UPPER AIR ANALYSIS SHOWED AMPLIFIED
UPPER RIDGE OFF THE PACIFIC NORTHWEST COAST.

WILL GO WITH ETA MODEL AS THE MODEL OF CHOICE THIS PACKAGE SINCE IT
HAS PERFORMED A LITTLE BETTER WITH POSITION AND STRENGTH OF SURFACE
RIDGE AND FRONT AS WELL AS DOING BEST WITH TEMPERATURES AND
MOISTURE FIELDS.

FOR TONIGHT AGAIN EXPECTING ANOTHER COMPLEX OF THUNDERSTORMS
FORMING OVER THE COLORADO MOUNTAINS TO MOVE PROGRESSIVELY EASTWARD
IN WESTERLY UPPER LEVEL FLOW. A FEW OF THESE STORMS MAY BECOME
SEVERE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN
COLORADO ZONES UNTIL 8 PM MDT. ANOTHER CONCERN WITH CONVECTION WILL
BE HYDROLOGIC ACROSS PARTS OF OUR AREA. AREAS ALONG AND SOUTH OF
INTERSTATE 70 HAVE NOW HAD FOUR OR FIVE CONSECUTIVE DAYS OF
SIGNIFICANT RAINFALL RESULTING IN SATURATED GROUND. FLASH FLOOD
GUIDANCE OVER OUR SOUTHERN TWO ROWS OF ZONES IS AROUND AN INCH OR
LESS WHICH WILL COULD BE MET TONIGHT. WILL ISSUE A FLASH FLOOD WATCH
WITH THE AFTERNOON PACKAGE FOR OUR ZONES ALONG AND SOUTH OF A GOVE
KANSAS TO WILD HORSE COLORADO LINE FROM 6 PM MDT TODAY UNTIL 6 AM MDT
TOMORROW MORNING. WILL GO CLOSE TO GUIDANCE TEMPERATURES IN THE 50S.
WILL CARRY LIKELY POPS FOR ALL ZONES. LOW LEVEL SOUTHERLY JET
EXPECTED TO KICK IN THIS EVENING ALSO HELPING SUPPORT CONVECTION.
WILL ALSO MENTION FOG OVERNIGHT AS WELL WITH ALL THE MOISTURE
AROUND.

FOR MONDAY ANOTHER COLD FRONT MOVES SOUTH INTO THE AREA IN THE
MORNING PASSING GOODLAND 18Z TO 21Z TIME FRAME. MODELS FORECAST THE
FRONT TO SLOW DOWN TO OUR SOUTH AS DID THE LAST COLD FRONT. EXPECT
TO SEE LOTS OF CLOUDS AND SOME PEAKS OF SUN. HIGH PRESSURE RIDGE
WILL SLIDE INTO NORTHERN HALF OF FORECAST AREA LATE MONDAY AFTERNOON
AND MONDAY NIGHT. COLD AIR ADVECTION AND MOIST UPSLOPE FLOW EXPECTED
RESULTING IN CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS. AS FOR
HIGH TEMPERATURES WILL GO NEAR GUIDANCE TEMPERATURES RANGING FROM
UPPER 60S EASTERN COLORADO TO NEAR 74 IN THE HILL CITY AREA.

FOR TUESDAY THROUGH WEDNESDAY NIGHT WILL REMAIN IN A COOL AND MOIST
WEATHER REGIME AGAIN WITH SOME INTERMITTENT SUN AT TIMES. WILL
CARRY 20 PERCENT TO 30 PERCENT CHANCES FOR SHOWERS AND THUNDERSTORMS
AS 500 MB COLD POOL ALOFT MOVES OVER THE REGION. WILL WARM
TEMPERATURES UP A FEW DEGREES ON TUESDAY INTO THE MIDDLE 70S TO
LOWER 80S. EXPECT TO SEE MORE SUN ON WEDNESDAY HELPING TO RAISE
HIGH TEMPERATURES 2 OR 3 MORE DEGREES INTO THE MIDDLE 70S TO LOWER
80S.

FOR THE EXTENDED FORECAST PERIOD (THURSDAY THROUGH SUNDAY) WILL NOT
MAKE ANY MAJOR CHANGES AT THIS TIME. OVERALL WEATHER PATTERN
REMAINS GENERALLY ZONAL WITH WEAK UPPER LEVEL SHORTWAVE IMPULSES
RIDING UPPER LEVEL WINDS ACROSS THE AREA. SHOULD BE ENOUGH MOISTURE
AND HEATING FOR THESE DISTURBANCES TO WORK WITH. WILL MAINTAIN
CHANCE POPS FOR THUNDERSTORMS MAINLY LATE AFTERNOON AND EVENINGS
EACH DAY. ADDING DAY 7 (SUNDAY) WILL GO WITH PARTLY CLOUDY AND NO
PRECIPITATION AT THIS TIME WITH HIGH TEMPERATURES INTO THE MIDDLE
80S AND LOW TEMPERATURES IN THE 50S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FOR FLASH FLOODING IN EFFECT 3 PM MDT (4 PM
CDT) TODAY UNTIL 6 AM MDT (7 AM CDT) MONDAY MORNING...INCLUDING
WALLACE...GREELEY...WICHITA...LOGAN AND GOVE COUNTIES.
NE...NONE.
CO...FLASH FLOOD WATCH IN EFFECT 3 PM MDT TODAY UNTIL 6 AM MDT MONDAY
MORNING FOR CHEYENNE COUNTY.

&&

LAMMERS
Hazardous weather outlook, Jun 20, 10:06 AM MST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1106 AM MDT SUN JUN 20 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1106 AM MDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY IN EASTERN
COLORADO AFTER 2 PM MDT AND THEN MOVE INTO NORTHWEST KANSAS AND
EXTREME SOUTHWEST NEBRASKA DURING THE EVENING. WIND PROFILES WILL
SUPPORT SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS
AND ISOLATED TORNADOES THROUGH EARLY EVENING. THUNDERSTORMS ARE THEN
EXPECTED TO DEVELOP INTO A LARGE COMPLEX OVERNIGHT AND MOVE EASTWARD
WITH LARGE HAIL AND HEAVY RAIN THE MAIN THREATS. MANY LOCATIONS HAVE
RECEIVED SEVERAL INCHES OF RAIN RECENTLY...SO THE POTENTIAL ALSO
EXISTS FOR LOCALIZED FLOODING...ESPECIALLY SOUTH OF A LINE FROM WILD
HORSE COLORADO TO GOVE KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF NEXT WEEK
WITH ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE DURING THE LATE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM MDT (3 PM CDT).

FS

In the hours before

Special weather statement, Jun 20, 12:22 PM MST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
122 PM MDT SUN JUN 20 2004

COZ090>092-210200-
CHEYENNE CO-KIT CARSON-YUMA-
122 PM MDT SUN JUN 20 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR EASTERN COLORADO UNTIL 8 PM MDT. THE FOLLOWING COUNTIES ARE
INCLUDED IN THE WATCH....CHEYENNE...KIT CARSON...AND YUMA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS.
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION
IMMEDIATELY.

JOHNSON/FS
Local storm report, Jun 20, 1:53 PM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT SUN JUN 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             8 SW KIT CARSON         38.68N 102.90W
06/19/2004  1.00 INCH        CHEYENNE           CO   PUBLIC

            HAIL COVERING THE GROUND.

&&

JDK
Special weather statement, Jun 20, 3:37 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT SUN JUN 20 2004

KSZ001>004-013>016-027>029-041-042-NEZ079>081-210500-
CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-LOGAN-NORTON-
RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE-WICHITA-
437 PM MDT (537 PM CDT) SUN JUN 20 2004

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 501 FOR EXTREME SOUTHWEST NEBRASKA AND ALL OF NORTHWEST
KANSAS UNTIL 11 PM MDT (MIDNIGHT CDT).

THE FOLLOWING COUNTIES IN SOUTHWEST NEBRASKA ARE INCLUDED IN THE
WATCH...DUNDY...HITCHCOCK...RED WILLOW.

THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE
WATCH...CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY...LOGAN...
NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...WALLACE...WICHITA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS.
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION
IMMEDIATELY.

DLF
Local storm report, Jun 20, 4:13 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT SUN JUN 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             10 N WRAY               40.22N 102.23W
06/20/2004  0.75 INCH        YUMA               CO   PUBLIC

&&

JOHNSON

The radar

The Goodland radar (KGLD), 22 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sherman

When
June 20, 6:15 PM MST
Where
Sherman County, 7 mi S of Ruleton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.233, -101.883

Hail, Wallace

When
June 20, 7:10 PM MST
Where
Wallace County, 7 mi N of Wallace
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.017, -101.583

Hail, Wallace

When
June 20, 7:40 PM MST
Where
Wallace County, 7 mi NE of Wallace
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -101.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404762, 5404763, 5404764.